Michigan, 2019Winter Storm in Michigan, December 30 to 31, 2019
December 30 to 31, 2019 · NWS MQT · 15 events in 15 counties and zones
A storm system originating over the southern Plains lifted through Lower Michigan and dumped widespread heavy snow across Upper Michigan from the 30th into early on the 31st.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system originating over the southern Plains lifted through Lower Michigan and dumped widespread heavy snow across Upper Michigan from the 30th into early on the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 30, 5:35 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Dec 30, 5:35 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
535 AM EST Mon Dec 30 2019
.SHORT TERM...(Today and tonight)
Issued at 259 AM EST MON DEC 30 2019
Upper air pattern consists of a 500 mb closed low over SW MN with a
strong shortwave headed north into southern IL. This strong
shortwave will develop a new closed 500 mb low near Sault Ste Marie
18z today that moves westward into the ern U.P. tonight. Models are
pretty similar in this scenario with this next system strengthening
over the area and then slowly weakening as it occludes. This of
course presents a problem with the sfc low on top of the ern U.P.
and what that will do for sfc winds and speeds. Latest models trends
are showing a slightly further east track of the sfc low and this
will bring in the colder air a bit sooner with less warm air
remaining in the east. Another change is the upslope component and
higher terrain with lake enhancement comes into play and bumped up
the qpf amounts a bit in the northeast and north lake effect snow
belts. What this did is increase the storm total snowfall a bit
more. The winter storm warning still looks good. With less warm air
in the east, there will be less of a freezing rain threat with ice
as well. The snow will be heavy this morning and then slowly
decrease in intensity this afternoon. Latest water vapor shows some
convective look to the imagery with this strong shortwave over IL
early this morning. Will be a long lived winter weather event with
this storm. There will be some lakeshore flooding on the Lake
Superior shoreline as well and have hoisted some lakeshore flood
warnings and advisories for this for the Keweenaw Peninsula and
Ontonagon shoreline.
.LONG TERM...(Tuesday through Sunday)
Issued at 424 AM EST MON DEC 30 2019
Overall, as we progress through the week and into the weekend,
temperatures look to remain mostly seasonal, perhaps slightly above
normal through the weekend. Towards early to middle parts of next
week, medium-range models start to show a pattern change that
supports much colder temperatures and the return of persistent lake-
effect snow. But first, we have to get through the tail-end impacts
from today's winter storm. More details below!
Tuesday, expect at least moderate lake-effect snow showers to remain
across the northwest wind snow belts. As much colder air arrives
(850mb temps fall to around -10 to -15C), lake-induced instabilities
will be more than sufficient for a lake contribution. While snow
will be fluffier (around 18-20:1 for SLRs), gusty winds will likely
cause some blowing snow and reduced visibility concerns. While much
of the lake-effect snow looks to remain in the northwest wind snow
belts, there should be a period of time Tuesday morning into early
afternoon where snow showers push into the north wind snow belts as
the western edge of the surface trough axis drops southeast. Given
this setup, snow showers will likely push well-inland across central
parts of Upper Michigan, all the way down to Lake Michigan. It is
possible that headlines may need to be extended into mid-day on
Tuesday. Tuesday afternoon and evening, inversion heights and the
onset of warmer return flow starts to spread west to east across the
Upper Peninsula, shutting down the lake-effect snow from west to
east.
By Wednesday, surface ridging takes over and any lingering lake-
effect snow will dissipate. It then remains quite through the
majority of the week, although it should turn breezy towards the end
of the week as the surface pressure gradient and return flow
increase ahead of a surface trough and the trailing cold front
Thursday into Friday. Friday, things get a bit interesting as medium-
range guidance start to show the development of a secondary surface
low on the tail-end of the cold front to our south. The GFS/ECMWF
both lift this system northeast across southern WI into northern
parts of lower MI. This would put Upper Michigan in another favored
storm track for more rain and snow Friday into Saturday. Given the
storm track as of right now, it is possible there could be some
upslope/terrain enhancement to precipitation across the north
central. There is still time for things to change, storm track to
shift etc. so will not get too far into any specific details, but
this is certainly something to keep a close eye on for the end of
the week into next weekend. The NBM does look to start PoPs
prematurely on Thursday ahead of the main system precipitation, but
for now given the focus on the current system and getting that out
of the area, opted to leave the NBM as is for now.
The active weather pattern looks to continue into the tail-end of
the weekend and early next week as a clipper system digs south from
Canada down into parts of the Great Lakes. The exact track of this
system and timing remain very uncertain. The one thing that does
look certain, the passing of this clipper system will mark a big
pattern change for us, as northwest flow finally ushers in a much
colder Arctic air mass down across the Great Lakes. This means we
will see the return of much colder air and better chance for some
persistent lake-effect snow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 535 AM EST MON DEC 30 2019
LIFR/VLIFR will prevail through this forecast period. A vigorous
disturbance and deepening low pressure will lift thru Lower MI and
toward eastern Lake Superior today. The snow will be heavy at times
and will result in conditions blo landing mins at all terminals for
a number of hrs during the period of heaviest snowfall. Some slight
improvement to IFR may occur late in the fcst period as snow
diminishes.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 259 AM EST MON DEC 30 2019
The brief lull in the wind is over and the next strong gale event
will occur into Tue morning with the wind increasing to 45 knots
from the north tonight over north central Lake Superior. The track
of the sfc low will complicate this forecast as it will move into
eastern Lake Superior and there will be a tight pressure gradient
with it. This will have an impact on wind speed and direction as the
low comes over eastern Lake Superior and any deviation west or east
will make a big difference in the directions and speeds. Confidence
is low with the track of the low, but still think with model trends
having the system slightly further east, this puts the strongest
winds over central Lake Superior. This gale event lasts in Tue
afternoon. Winds get complicated on Monday night as a tight surface
low drifts over eastern Lake Superior. This will bring strong
northeast gales and possibly a few gusts to storm force over the
central areas. Over the east, close to the low pressure center,
winds will fall to around 25 knots or less but vary significantly in
direction and speed as the low drifts southeast Monday afternoon
through Tuesday morning. This is the strongest wind event for this
forecast period.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Warning until 1 AM EST /midnight CST/ Tuesday for
MIZ001>006-009>014-084-085.
Lakeshore Flood Advisory from 1 PM this afternoon to 7 AM EST
Tuesday for MIZ002-003.
Lakeshore Flood Warning from 1 PM this afternoon to 7 AM EST
Tuesday for MIZ001.
Winter Storm Warning until 1 AM EST Tuesday for MIZ007.
Lake Superior...
Gale Warning until 7 PM EST this evening for LSZ267.
Gale Warning until 1 PM EST Tuesday for LSZ265-266.
Gale Warning until 10 AM EST /9 AM CST/ Tuesday for LSZ162-
241>245-263-264.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...Ritzman
AVIATION...07
MARINE...07Hazardous weather outlook, Dec 30, 4:38 AM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
438 AM EST Mon Dec 30 2019
MIZ004-006-007-010>014-084-085-310945-
Baraga-Alger-Luce-Iron-Dickinson-Menominee-Delta-
Southern Schoolcraft-Southern Houghton-Northern Schoolcraft-
438 AM EST Mon Dec 30 2019 /338 AM CST Mon Dec 30 2019/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Rain this morning will change over to heavy snow. Heavy
accumulations of wet, slushy snow are expected. This snow may
lead to downed trees and power outages, and will create very
difficult travel conditions today and into the overnight hours.
See the latest Winter Weather Message for more details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Moderate lake-effect snow showers will persist across the
northwest wind snow belts Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit any reports of snow, ice, or
flooding to the National Weather Service via phone, on our
website, on our Facebook page, or by using #906wx on Twitter.
MIZ001>003-005-009-310945-
Keweenaw-Ontonagon-Northern Houghton-Marquette-Gogebic-
438 AM EST Mon Dec 30 2019 /338 AM CST Mon Dec 30 2019/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Rain this morning will change over to heavy snow. Heavy
accumulations of wet, slushy snow are expected. This snow may
lead to downed trees and power outages, and will create very
difficult travel conditions today and into the overnight hours.
See the latest Winter Weather Message for more details.
Waves of 14 to 16 feet on Lake Superior will lead to areas of
beach erosion and major lakeshore flooding along the northern
shore of the Keweenaw County later today and especially tonight.
See the latest Lakeshore Flood Warning for more details.
Waves of 10 to 12 feet on Lake Superior will lead to areas of
beach erosion and minor lakeshore flooding along the shoreline of
Ontonagon and northern Houghton counties later today and
especially tonight. See the latest Lakeshore Flood Advisory for
more details.
Waves of 8 to 10 feet on Lake Superior may lead to minor beach
erosion along the shoreline of Gogebic and Marquette counties
tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Moderate lake-effect snow showers will persist across the
northwest wind snow belts Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit any reports of snow, ice, or
flooding to the National Weather Service via phone, on our
website, on our Facebook page, or by using #906wx on Twitter.
LSZ162-240>251-263>267-310945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
438 AM EST Mon Dec 30 2019 /338 AM CST Mon Dec 30 2019/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Northeast to north gales of 35 to 40 knots are expected today,
increasing to 45 knots tonight mainly across north central parts
of Lake Superior. See the latest Open Lake Forecast and Marine
Weather Message for more details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
North to northwest gales to 35 knots linger across central parts
of Lake Superior through mid-day Tuesday. See the latest Open Lake
Forecast and Marine Weather Message for more details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-310945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
438 AM EST Mon Dec 30 2019
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A brief period of northwest gales are possible on Tuesday. See
the latest Nearshore Forecast for more details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Ritzman
Winter Storm, Keweenaw
- When
- December 30, 7:00 AM EST to December 31, 7:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Observers in Kearsarge and Calumet measured 13 inches of combined snow and lake enhanced snow in 24 hours.
Winter Storm, Ontonagon
- When
- December 30, 7:00 AM EST to December 31, 7:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- Social Media
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
There was a social media report of an estimated seven inches of snow in 12 hours in Ontonagon. Observers near Mass City and Paulding respectively measured 12 inches and 9.4 inches of snow in 24 hours.
Winter Storm, Northern Houghton
- When
- December 30, 7:00 AM EST to December 31, 7:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Observer snowfall reports in 24 hours included nearly 18 inches in Painesdale and nearly 13 inches at Kearsarge, Calumet and Twin Lakes.
Winter Storm, Baraga
- When
- December 30, 7:00 AM EST to December 31, 7:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The observers in Herman and near Baraga measured 10 inches of snow in 24 hours.
Winter Storm, Marquette
- When
- December 30, 7:00 AM EST to December 31, 7:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Observers across the area reported 24-hour snowfall totals of 11 inches nine miles southeast of Big Bay, 10 inches near National Mine and 9 inches inches in Ishpeming. The NWS Marquette office in Negaunee Township measured 7 inches in the 12-hour period ending on the evening of the 30th.
Winter Storm, Alger
- When
- December 30, 7:00 AM EST to December 31, 7:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Observers measured 24-hour snowfall totals of 10 inches in Munising and 9 inches eleven miles south of Grand Marais.
Winter Storm, Luce
- When
- December 30, 7:00 AM EST to December 31, 7:00 AM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
Observers in Newberry measured between 10 and 11 inches over a 24-hour period.
Winter Storm, Gogebic
- When
- December 30, 6:00 AM CST to December 31, 6:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Observers in Ironwood measured between 12 and 14 inches of snowfall over a 24-hour period.
Winter Storm, Iron
- When
- December 30, 6:00 AM CST to 6:00 PM CST
- Where
- Iron forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
An estimated six to seven inches of wet snow fell in 12 hours over much of Iron County.
Winter Storm, Dickinson
- When
- December 30, 6:00 AM CST to 6:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
The observer in Iron Mountain measured seven inches of wet snow in 12 hours.
Winter Storm, Menominee
- When
- December 30, 6:00 AM CST to 6:00 PM CST
- Where
- Menominee forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
The station in Spalding measured 7.5 inches of wet snow in less than 12 hours.
Winter Storm, Delta
- When
- December 30, 7:00 AM EST to 7:00 PM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Observers from Escanaba to Rapid River measured between 6 and 9 inches of wet snow in approximately 12 hours.
Winter Storm, Southern Schoolcraft
- When
- December 30, 7:00 AM EST to December 31, 7:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Observers from the Garden Peninsula to Manistique measured from 10 to 12 inches of wet snow in 24 hours. The weight on tree branches and power lines caused sporadic power outages.
Winter Storm, Southern Houghton
- When
- December 30, 7:00 AM EST to 7:00 PM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
There was an estimated eight inches of wet snow in 12 hours over portions of southern Houghton County.
Winter Storm, Northern Schoolcraft
- When
- December 30, 7:00 AM EST to 7:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
There was an estimated seven to nine inches of wet snow in approximately 12 hours over portions of northern Schoolcraft County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, December 30 to 31, 20191 death · $20,000 · 56 kt wind · 7 events
- Heavy Snow in Wisconsin, December 30 to 31, 20191 death · 1 injured · $10,000 · 8 events
- High Wind in Ohio, December 30, 20191 injured · $730,000 · 62 kt wind · 15 events
- Flood in Wisconsin, December 30 to 31, 2019$384,000 · 1 event
- Strong Wind in New York, December 30, 2019$150,000 · 3 events
- Strong Wind in Connecticut, December 30, 2019$50,000 · 1 event
- Ice Storm and Hail in Massachusetts, December 30 to 31, 2019$24,000 · 1 in hail · 11 events
- High Wind in Ohio, December 30, 201961 kt wind · 28 events
- Damaging Winds in Tennessee, December 30, 20192 injured · 63 kt wind · 7 events
- Winter Weather in Wisconsin, December 30 to 31, 201912 events
- High Wind in Montana, December 30 to 31, 201963 kt wind · 10 events
- Winter Storm in Wisconsin, December 30, 20199 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869588, 869589, 869590, 869591, 869592, 869593, 869680, 869681, 869682, 869683, 869684, 869685, 869686, 869687, 869688.